I Like Being Manic
Q: Doc, I am supposed to be a bipolar but I am mostly manic. I like being manic because I come up with good ideas that benefit my business. I am too "crazy" at work sometimes and make people laugh but I feel "silly" because I am the director of R&D in an aerospace facility. I can't act like a professional because I am "childlike" when manic. Also I have to take drugs everyday to feel "normal". This is an obsession I have had for thirty years. The drugs I take are prescription and also over the counter. Prozac (40 mg/day), Wellbutrin (300 mg/day), ephedrine (50 to 100 mg/day) and caffiene. I visited a psychologist and he said I was taking the wrong type of drugs for mania. He is probably correct. My question is this... Is there a drug that can help me "settle down" and stay mentally stimulated and satisfy my need for a "pill" on a daily basis? Therapy is not in the solution set because I don't believe in it. I have had some calming effect from amphetamines without comprimizing my mental capacity. Please suggest.
Dear Mark --
On the other hand, you're seeing some interference with your level of function ("I can't act like a professional because I am "childlike" when manic"). Yet, you've been doing this for 30 years, so it must not be too destructive. So, you could take advantage of the fact that you don't have to do something drastic right away, and experiment with taking low doses of a mood stabilizer without changing too much of the other things you're doing (I have to hold my breath saying that, given that even the ephedrine -- yike -- and the caffeine are usually to be avoided in people with bipolar disorder, not to mention the antidepressants!).
The point is, if somebody comes along and tells you "oh, stop that stuff and get on the right stuff", meaning mood stabilizers, you'll probably say "yeah, thanks a lot" and be gone. So I'd start by trying to show you that mood stabilizers may take you in a general direction that you like, particularly in that they may improve your level of function. Starting with low dose Depakote, for example, and perhaps turning down the ephedrine a bit, as a starter, to see what you think.
I'd be concerned about doing what you're doing much longer. Phenylpropanolamine, similar to ephedrine, was recently associated with stroke; and your collection of medications is really a large dose of stimulants, taken together. But, one step at a time, so you don't freak out over the change and go back to what you've been doing... Good luck. Try taking this letter back to whoever's prescribing the Wellbutrin and Prozac and see what he/she thinks?
Bipolar World © 1998,
1999, 2000, 2001, 2002, 2003,
2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
About Us Add a Link Advance Directives Alternative Treatments Ask the Doctor Ask Dr. Plyler about Bipolar Disorder Ask The Doctor/ Topic Archives Awards Benny the Bipolar Puppy Bipolar Chat Bipolar Children Bipolar Disorder News Bipolar Help Contract Bipolar World Forums Book Reviews Bookstore BP & Other mental Illness Clinical Research Trials & FDA Drug Approval Community Support Contact Us The Continuum of Mania and Depression Coping Criteria Criteria and Diagnosis Criteria-World Health Disabilities, DSMV-IV Dual Diagnosis eGroups Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials Family Members Getting Help for a Loved One who Refuses Treatment Greeting Cards History of Mental Illness Indigo Job and School Links Manage Your Medications Medications Medication and Weight Gain News of the Day Parent Chat Pay for Meds Personal Stories Self Help Self Injury Significant Others Stigma and Mental Health Law Storm's Column Suicide!!! The Suicide Wall Table of Contents Treatments Treatment Compliance US Disability Veteran's Chat What's New?